Alert archive / California / Flash Flood Warnings in 2015

Flash Flood Warning 27, NWS Las Vegas, NV

July 5, 2015San Bernardino County, California

NWS Las Vegas, NV issued this flash flood warning at Jul 5, 2015, 7:11 PM PDT for San Bernardino County, California. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 5, 2015, 7:11 PM PDT (02:11 UTC)
Expired
Jul 5, 2015, 10:15 PM PDT
In force
3 hr
Issued by
NWS Las Vegas, NV
Area
Storm-based polygon
Flood severity
None

County San Bernardino County, CA

The radar

The Las Vegas radar (KESX), 90 km from the middle of the area, began a volume at 02:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 00:00Z, 2.2 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 00:00Z on 2015-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 21 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 00:00Z on 2015-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
21 J/kg
Mixed-layer CIN
-202 J/kg
Mixed-layer LCL
3242 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

595 
WGUS55 KVEF 060211
FFWVEF
CAC071-060515-
/O.NEW.KVEF.FF.W.0027.150706T0211Z-150706T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
711 PM PDT SUN JUL 5 2015

THE NATIONAL WEATHER SERVICE IN LAS VEGAS  HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL SAN BERNARDINO COUNTY IN SOUTHERN CALIFORNIA...

* UNTIL 1015 PM PDT
    
* AT 708 PM PDT...DOPPLER RADAR INDICATED A THUNDERSTORM PRODUCING 
  HEAVY RAIN OVER PORTIONS OF THE MOJAVE NATIONAL PRESERVE. THESE 
  STORMS ARE CONTINUING TO DEVELOP AND MOVE SLOWLY NORTHEAST.

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  KELSO...CIMA...MITCHELL CAVERNS...HOLE IN THE WALL CAMPGROUND...
  ESSEX...BLACK CANYON EQUESTRIAN CAMPGROUND AND MID HILLS
  CAMPGROUND...MORNINGSTAR MINE ROAD...IVANPAH ROAD. 

THIS INCLUDES INTERSTATE 40 IN CALIFORNIA BETWEEN MILE MARKERS 83 AND
106.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLASH FLOODING IS EXPECTED ON ROADS...IN NORMALLY DRY WASHES AND LOW
LYING AREAS. NEVER TRY TO CROSS A FLOODED ROAD OR ENTER A FLOOD
CHANNEL. TURN AROUND...DONT DROWN! REPORT FLOODING TO THE LAS VEGAS
NATIONAL WEATHER SERVICE VIA FACEBOOK OR TWITTER.

&&

LAT...LON 3539 11514 3503 11497 3503 11522 3470 11521
      3437 11500 3431 11554 3538 11576

$$

ASG
2 follow-up statements
605 
WGUS75 KVEF 060247
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
747 PM PDT SUN JUL 5 2015

CAC071-060515-
/O.CON.KVEF.FF.W.0027.000000T0000Z-150706T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN BERNARDINO CA-
747 PM PDT SUN JUL 5 2015

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1015 PM PDT FOR
CENTRAL SAN BERNARDINO COUNTY...

AT 746 PM PDT...DOPPLER RADAR INDICATED THUNDERSTORMS PRODUCING VERY 
HEAVY RAIN ACROSS MUCH OF THE MOJAVE NATIONAL PRESERVE. RADAR HAS 
ESTIMATED THAT OVER 2 INCHES OF RAIN HAS FALLEN WITHIN THE PAST 
HOUR. THESE STORMS ARE NEARLY STATIONARY.  

SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
KELSO...CIMA...MITCHELL CAVERNS...HOLE IN THE WALL CAMPGROUND... 
ESSEX...BLACK CANYON EQUESTRIAN CAMPGROUND AND MID HILLS 
CAMPGROUND...MORNINGSTAR MINE ROAD...IVANPAH ROAD.

THIS INCLUDES INTERSTATE 40 IN CALIFORNIA BETWEEN MILE MARKERS 83 AND
106.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

FLASH FLOODING IS EXPECTED ON ROADS...IN NORMALLY DRY WASHES AND LOW
LYING AREAS. NEVER TRY TO CROSS A FLOODED ROAD OR ENTER A FLOOD
CHANNEL. TURN AROUND...DONT DROWN! REPORT FLOODING TO THE LAS VEGAS
NATIONAL WEATHER SERVICE VIA FACEBOOK OR TWITTER.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING.

TURN AROUND...DONT DROWN WHEN ENCOUNTERING FLOODED ROADS. MOST FLOOD
DEATHS OCCUR IN VEHICLES.

&&

LAT...LON 3539 11514 3503 11497 3503 11522 3470 11521
      3437 11500 3431 11554 3538 11576

$$

ASG
934 
WGUS75 KVEF 060457
FFSVEF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE LAS VEGAS NV
957 PM PDT SUN JUL 5 2015

CAC071-060507-
/O.CAN.KVEF.FF.W.0027.000000T0000Z-150706T0515Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
SAN BERNARDINO CA-
957 PM PDT SUN JUL 5 2015

...THE FLASH FLOOD WARNING FOR CENTRAL SAN BERNARDINO COUNTY IS
CANCELLED...

THE HEAVY RAIN HAS ENDED OVER THE MOJAVE NATIONAL PRESERVE...AND 
FLOODING IS NO LONGER EXPECTED TO POSE A THREAT.

LAT...LON 3539 11514 3503 11497 3503 11522 3470 11521
      3437 11500 3431 11554 3538 11576

$$

STACHELSKI

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Jul 5, 1:20 PM PDT, 5 hours 51 minutes earlier.

Area forecast discussion, Jul 5, 1:20 PM PDT, 5 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
120 PM PDT SUN JUL 5 2015

.SYNOPSIS....MOIST AND UNSTABLE AIR WILL ALLOW FOR ISOLATED TO
SCATTERED SHOWERS AND THUNDERSTORMS TO CONTINUE THROUGH MONDAY
BEFORE DRIER AIR BEGINS TO WORK INTO THE REGION TUESDAY. THIS WILL
START A TREND OF DRYING CONDITIONS THAT WILL LAST THROUGH THE
REMAINDER OF THE WEEK. TEMPERATURES WILL REMAIN SLIGHTLY BELOW
NORMAL THROUGH THE WEEK.
&&

.SHORT TERM...UPPER LEVEL DISTURBANCE LIFTING NORTHEAST HELPING TO
GENERATE SOME FAIRLY STRONG AND LONG LIVED STORMS ACROSS THE EASTERN
AND SOUTHERN AREAS OF THE CWA. MOST HAVE BEEN ANCHORED TO THE
TERRAIN AND THEN NEW STORMS FORMING ON THE OUTFLOW BOUNDARIES OF THE
OLDER STORMS. THIS TREND WILL LIKELY CONTINUE THROUGH THE AFTERNOON
BEFORE SHIFTING NORTH BY LATE AFTERNOON AS THE DISTURBANCE LIFTS
NORTH. CONVECTION COULD GO FAIRLY LATE THIS EVENING ACROSS THE
NORTHERN ZONES BEFORE THE DISTURBANCE FINALLY MOVES AWAY. MOISTURE
AND INSTABILITY WILL REMAIN ACROSS THE AREA MONDAY FOR ANOTHER DAY
OF ISOLATED THUNDERSTORMS. DO NOT SEE ANY SPECIFIC TRIGGER FOR
STORMS OTHER THAN HEATING AND TERRAIN. A DRYER SOUTHWEST FLOW IS
EXPECTED TO PUSH THE MOISTURE EAST TUESDAY WITH JUST A FEW ISOLATED
STORMS OVER THE FAR EAST CWA TUESDAY AFTERNOON. WEDNESDAY THROUGH
THE END OF THE WEEK WE WILL SEE DRY CONDITIONS AS THE SOUTHWEST FLOW
REMAINS IN PLACE. TEMPERATURES WILL ALSO REMAIN A FEW DEGREES BELOW
NORMAL THROUGH THE WEEK.
&&

.AVIATION...FOR MCCARRAN...SCATTERED THUNDERSTORMS WILL REMAIN IN
THE VICINITY OF MCCARRAN THROUGH THE REMAINDER OF THE AFTERNOON.
VARIOUS OUTFLOW BOUNDARIES LEADING TO VARIABLE WINDS ARE EXPECTED
THROUGH THE REMAINDER OF THE AFTERNOON. GUSTS UP TO 40 MPH WILL BE
POSSIBLE WITH SOME OF THE STRONGER STORMS. ANY STORM COULD ALSO LEAD
TO MUCH LOWER CIGS ACROSS THE AREA.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...SCATTERED SHRA/TSRA ARE WILL CONTINUE THROUGH THE
AFTERNOON WITH THE MOST LIKELY STORMS OVER CLARK...MOHAVE...LINCOLN
AND SAN BERNARDINO COUNTIES. A FEW STORMS WILL ALSO DEVELOP OVER THE
SIERRA. ANY STORM WILL LEAD TO GUSTY AND ERRATIC WINDS WITH SPEEDS
UP TO 40 MPH. VSBY/CIGS REDUCED TO MVFR OR LOWER ALONG WITH POSSIBLE
MOUNTAIN OBSCURATIONS.
&&

.SPOTTER INFORMATION STATEMENT...SPOTTERS ARE ENCOURAGED TO REPORT
ANY SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING
PROCEDURES.
&&

GORELOW

FOR MORE FORECAST INFORMATION...SEE US ON OUR WEBPAGE:

HTTP://WEATHER.GOV/LASVEGAS OR FOLLOW US ON FACEBOOK AND TWITTER

In the hours before

Local storm report, Jul 5, 2:15 PM PDT, 4 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
215 PM PDT SUN JUL 5 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0100 PM     FLASH FLOOD      9 NE HUALAPAI PEAK      35.19N 113.81W
07/05/2015                   MOHAVE             AZ   FIRE DEPT/RESCUE

            SIX INCHES OF WATER ACROSS I-40 FRONTAGE
            ROAD AT MILE MARKER 66

&&

CFS
Local storm report, Jul 5, 5:41 PM PDT, 1 hour 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
541 PM PDT SUN JUL 5 2015

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     FLASH FLOOD      4 S HAIWEE              36.09N 117.96W
07/05/2015                   INYO               CA   LAW ENFORCEMENT

            WATER AND MUD FLOWING ACROSS HIGHWAY 395,
            CHP ON SITE.

&&

CO
Local storm report, Jul 5, 6:28 PM PDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
628 PM PDT SUN JUL 05 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0154 PM     HEAVY RAIN       6 NNE SUMMERLIN         36.27N 115.25W
07/05/2015  E0.35 INCH       CLARK              NV   PUBLIC

            SEVERAL STREETS HAD SEVERAL INCHES OF STANDING WATER ON
            THEM IN FAR NORTHWEST LAS VEGAS INCLUDING TENAYA AND
            AZURE AND FARM BETWEEN TENAYA AND TORREY PINES.

&&

STACHELSKI
Local storm report, Jul 5, 7:08 PM PDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
708 PM PDT SUN JUL 05 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0542 PM     FLASH FLOOD      12 N FIVE MILE RAWS     36.05N 117.95W
07/05/2015                   INYO               CA   NEWSPAPER

            MUD AND WATER WASHED ONTO ROADS NEAR THE COSO JUNCTION
            REST AREA.

0614 PM     FLASH FLOOD      2 E STOVEPIPE WELLS     36.60N 117.11W
07/05/2015                   INYO               CA   LAW ENFORCEMENT

            VEHICLES WERE REPORTED STUCK ON HIGHWAY 190 NEAR THE
            MESQUITE SAND DUNES. WATER WAS REPORTED TO BE HALFWAY UP
            THE SIDE OF VEHICLE TIRES.

&&

STACHELSKI

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 5:33 PM PDTFlash Flood WarningVEFInyo117 min
Jul 5, 6:12 PM PDTFlash Flood WarningVEFInyo2 hr
Jul 5, 6:38 PM PDTFlash Flood WarningVEFSan Bernardino112 min
Jul 5, 8:54 PM PDTFlash Flood WarningVEFSan Bernardino3 hr
Jul 6, 2:04 PM PDTFlash Flood WarningVEFSan Bernardino3 hr
Jul 6, 2:57 PM PDTFlash Flood WarningVEFSan Bernardino3 hr
Jul 6, 4:02 PM PDTFlash Flood WarningVEFInyo3 hr
Jul 6, 4:17 PM PDTFlash Flood WarningVEFSan Bernardino3 hr
Jul 6, 4:23 PM PDTSevere Thunderstorm WarningVEFSan Bernardino22 min

Nearby

Flash Flood Warnings in California, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.